The severity of prolactin-related symptoms from risperidone treatment for schizophrenia decreased with a reduction in dosage, suggesting a need to track hyperprolactinemia during long-term risperidone treatment, according to a recent article in BMC Psychiatry.
“Attention should focus on the side effects of hyperprolactinemia during long-term treatment, especially with a high dose, in females, [in those at] younger age at onset, and [in patients with] more severe [symptoms], because hyperprolactinemia-related side effects may [prompt] important concerns in patients undergoing chronic therapy, wrong the authors.
The investigators randomly assigned 374 patients with schizophrenia into 3 groups: 129 participants continued their initial optimal therapeutic dose of risperidone until one-year follow-up; 125 participants took the initial dose for 4 weeks; and 120 participants took it for 26 weeks. Participants in the latter two groups received a 50% reduction in risperidone dose over 8 weeks after their initial regimen, which they maintained until the end of the study.
The patients, average age 32, were treated at 19 mental health centers in China between December 2002 and January 2005. All had been clinically stable for 4 to 8 weeks and had experienced response while taking 4 to 8 mg/d of risperidone monotherapy during the acute phase of their treatment. None were pregnant, trying to conceive, breastfeeding, or not using effective contraception, and treatment adherence during the study ranged from 92% to 97%.
The researchers assessed prolactin-related symptoms at baseline, then monthly for 6 months and then every 2 months. The researchers recorded the patients as developing prolactin-related symptoms if they had one of the following: amenorrhea, dysmenorrhea, postpartum lactation, gynecomastia, breast tenderness, sexual dysfunction, decreased sexual desire, erectile dysfunction, ejaculatory dysfunction, impotence, increased body hair, acne, or menstrual irregularities (changes in menstrual cycle, menstrual period, or menstrual volume).
The 3 groups had similar proportions of participants with prolactin-related symptoms at baseline. Symptoms were reported in 14% of the group with no dose reduction, 18.4% of the group receiving treatment for 4 weeks reported symptoms; and 15% of the group receiving treatment for 26 weeks reported symptoms.
At follow-up one year after the study began, with 237 patients still enrolled, 7.6% of the participants with no dose reduction had prolactin-related symptoms. Among those in the 4-week group, 9.6% had symptoms, and 11.1% of those in the 26-week treatment group had symptoms.
Female patients had 13.6 greater odds of developing prolactin-related symptoms, and patients with younger at onset were more likely to have symptoms than older patients. Greater doses led to more severe symptoms, and a positive correlation existed between prolactin-related symptoms and participants’ Positive and Negative Syndrome Scale (PANSS) total scores at baseline.
“As the treatment duration increased, the prevalence of prolactin-related symptoms decreased, even in the dose-reduction groups, which may be attributed to tolerability to the drug, as well as the dropouts,” wrote the authors.